Tacrolimus induced leukoencephalopathy presenting with status epilepticus and prolonged coma
- Department of Neurology, Mayo Clinic College of Medicine, Rochester, Minnesota, USA
- Dr Alejandro A Rabinstein, 200 First Street SW, Mayo 8 West, Rochester, MN 55905, USA;
Neurological side effects from calcineurin inhibitors (ciclosporin, tacrolimus) are most commonly mild, such as headaches, dysarthria, visual changes or postural tremor.1 More severe side effects can include psychosis, opisthotonus with severe rigidity, cortical blindness and seizures.1 Neurotoxicity is more common early after initiation of tacrolimus, but may occur months or even years later.2
We report a patient who presented with refractory generalised status epilepticus and prolonged coma associated with extensive leukoencephalopathy caused by tacrolimus neurotoxicity.
A 55-year-old woman with a history of insulin dependent diabetes mellitus and pancreatic transplant 3 months prior to presentation consulted for a 3 week history of daily headaches, dizziness and ataxia. The patient denied cognitive changes, episodic confusion, diplopia, dysarthria or fever. Examination revealed subjective diplopia on right lateral gaze without oculoparesis or papilloedema, truncal ataxia and sensory loss in stocking and glove distribution. As the patient was receiving tacrolimus as part of her immunosuppressive regimen, neurotoxicity from this agent was suspected. Brain MRI was normal. Tacrolimus trough level was 10.3 ng/ml (therapeutic range 5.0–15.0). Spinal fluid studies were unremarkable. The patient improved over the subsequent 2 weeks and failed to return for a 3 month follow-up.
Eight months later, the patient developed worsening headache and nausea for 2 days followed by altered mental status progressing to unresponsiveness. She required intubation for airway protection. On examination, …